Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 131, NWS Aberdeen, SD

August 5, 2000Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2000, 10:26 PM CDT for Hand County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2000, 10:26 PM CDT (03:26 UTC)
Expired
Aug 5, 2000, 11:00 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hand County, SD

The radar

The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 10:30 PM CDTHail 1.75Miller, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1907 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WUUS53 KABR 060327
SVRABR
SDC059-060400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1026 PM CDT SAT AUG 5 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1100 PM CDT

* AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF SAINT LAWRENCE...OR ABOUT 3
  MILES NORTHEAST OF MILLER...MOVING SOUTHEAST AT 25 MPH.
  VERY LARGE HAIL IS LIKELY WITH THIS STORM. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLER BY 1030 PM CDT
  VAYLAND AROUND 1040 PM CDT
     
THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$

LAT...LON 4467 9899 4450 9910 4432 9861 4452 9848

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:55 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 5, 8:55 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT SAT AUG 5 2000

SCT TSRAS...SOME SEVERE...WERE OCCURRING LATE THIS EVENING ACROSS NC
SD AS A RESULT OF AN UPPER LEVEL S/W AND WK SFC TROUGH MOVING SE.
MSAS AND SATELLITE DERIVED PRODUCTS SHOW VERY UNSTABLE AIR (LIS TO
-10) SITUATUED OVER NE SD AND WC MN IN AVANCE OF THESE TSRAS.
THEREFORE...SEE NO REASON WHY THESE TSRAS WONT CONTINUE TO MOVE/
DEVELOP INTO NE SD AND WC MN THROUGH MIDNIGHT AS S/W AND WK SFC
TROUGH MOVE THROUGH. SOME WILL POSSIBLY BE SEVERE. UPDATED FORECAST
TO MAKE SEVERAL CHANGES.

.ABR...NONE

MOHR

N

In the hours before

Local storm report, Aug 5, 8:16 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT SAT AUG 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MOBRIDGE                  SD   WIND DAMAGE
08/05/00   WALWORTH                       TREES/POWER LINES DOWN.
                                          WINDS GREATER THAN 60 MPH.

0731 PM    MOBRIDGE                  SD   1 INCH HAIL
08/05/00   WALWORTH                       QUARTER SIZE HAIL.

JH

N
Local storm report, Aug 5, 8:41 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT SAT AUG 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    LEOLA                     SD   WIND DAMAGE
08/05/00   MCPHERSON                      TREE BRANCHES DOWN.

JH
Local storm report, Aug 5, 9:15 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT SAT AUG 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    5 S FREDERICK             SD   .75 INCH HAIL
08/05/00   BROWN                          DIME SIZE HAIL.

JH

N
Local storm report, Aug 5, 9:50 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
950 PM CDT SAT AUG 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    ABERDEEN                  SD   WIND DAMAGE
08/05/00   BROWN                          LARGE ELM TREE DOWN IN
                                          ABERDEEN. SHERIFF REPORT.

JH

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:19 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth56 min
Aug 5, 8:11 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson, Potter, Walworth34 min
Aug 5, 8:43 PM CDTSevere Thunderstorm WarningABRBrown, McPherson47 min
Aug 5, 8:51 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk39 min
Aug 5, 10:39 PM CDTSevere Thunderstorm WarningABRClark, Hamlin51 min
Aug 5, 11:08 PM CDTSevere Thunderstorm WarningABRDeuel52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.